Utah, 2021

Flash Flooding and Flood in Utah, July 18 to 22, 2021

July 18 to 22, 2021 · NWS SLC · 34 events in 12 counties and zones

An active monsoon surge brought several back-to-back days of thunderstorms producing heavy rain, damaging wind gusts, and hail across the state.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$427,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

An active monsoon surge brought several back-to-back days of thunderstorms producing heavy rain, damaging wind gusts, and hail across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 18, 3:06 AM MST, 10 hours 36 minutes earlier.

Area forecast discussion, Jul 18, 3:06 AM MST, 10 hours 36 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
406 AM MDT Sun Jul 18 2021

.SYNOPSIS...High pressure will remain across the region for much
of the next week. Monsoonal moisture will begin to increase
across southern Utah today, then spread across the remainder of
the area and remain in place through the rest of the week.

&&

.SHORT TERM (Through 12Z Wednesday)...Another day under a broad
upper level ridge across the Interior West is in store for Utah to
end this mid-July weekend. The edge of the next moisture surge is
quite apparent on satellite imagery early this morning, with
several additional shortwaves noted across Arizona. While the best
forcing for showers this morning will push west of the area, a few
isolated showers will be possible across far southern Utah through
mid-morning.

Expect precipitable water values across southern Utah to gradually
increase, shifting to ~150% of normal by this afternoon. The
previously mentioned moisture gradient/embedded shortwave should
serve as a trigger point for convection across southwestern Utah
this afternoon. SBCAPE values near 500-1000 J/kg can be expected
across this area...with deep layer shear between 10-20 kts. Most
CAM guidance focuses development across southwestern Utah during
the afternoon...with convection hugging the Utah/Nevada border for
much of the overnight hours in response to the gradual northward
progression of the previously mentioned wave.

Sunday will be a hot day across northern Utah...with temperatures
approaching 100F for the northern valleys. Given how hot this
summer has already been...this is more of a broken record than
anything noteworthy for most individuals in these areas.

As the Sunday convection gradually diminishes early Monday
morning, another round of convection is expected Monday afternoon
into Monday night. There will be two primary forcing
mechanisms...one shifting northward from Arizona and another the
result of an embedded wave shifting northeastward across northern
Nevada. While HREF ensemble mean SBCAPE values are nothing to
write home about (averaging around 500-750 J/kg across the state),
deep layer shear will be near 20-25 kts across northern Utah
Monday afternoon and evening.

As a result of these two primary areas of forcing, CAMS are
largely focusing convection across southern Utah, moving northward
with the southern wave...with another round of convection
shifting northeastward into northern Utah Monday evening into
Monday night. With precipitable water values in the 150-200+% of
normal range, this has the potential to bring a soaking rain to
portions of Utah. As is typical, timing shortwaves this far out is
wrought with potential issues...but this is something to watch
for future shifts.

By Tuesday, the ridge shifts subtly south and east in response to
a shift in the upper trough near the Pacific Coast. The net result
from this will likely be drier air shifting into northwestern
Utah...suppressing convection across much of northern and
potentially western Utah. Monsoon moisture will remain across much
of eastern and southern Utah...with another round of convection
expected Tuesday afternoon and evening.

As far as flash flood potential...expect southwestern Utah to see
thunderstorms with potentially heavy rain this afternoon and
evening. This threat will likely shift to much of the state
Monday. Those with outdoor plans in southern Utah should monitor
forecasts and have a "plan B" if weather does not cooperate. Those
near recent burn scars should continue to monitor forecasts and
watch for future watches/warnings.

.LONG TERM (After 12Z Wednesday)...The ridge will remain in place
into the extended forecast. Ensemble guidance has good agreement
in a weak trough moving eastward from the Pacific coast into
Canada and some flattening of the ridge, but not enough to have a
noticeable effect on weather conditions locally. Monsoon moisture
will keep building in from the south with the ridge centered near
the Colorado/Utah border. Precipitable water values upwards of 1"
are expected in southern Utah. Values around 1" are expected in
the north. Flash flooding will remain a threat with these
thunderstorms.

Ensemble solutions diverge later in the week. Nearly 3/4ths of
EPS members retrograde the ridge westward, centering it over
Nevada, resulting in drier conditions. A small percentage of CMCE
and GEFS members also do that. The majority support the ridge
staying nearly stationary or push it eastward. That solution is
slightly more likely if you consider all members from the
aforementioned ensemble guidance. If it plays out, shower and
thunderstorms chances will last into the following week. If the
solution largely influenced by the EPS does, drier conditions
would be expected around Friday.

&&

.AVIATION...KSLC...VFR conditions are expected through the valid
TAF period. Southeast winds will transition to the northwest
around 19Z. Scattered mid to high clouds are expected with dry
conditions. Isolated to scattered thunderstorms will build into
northern Utah in the evening, but the dry environment will result
in gusty outflow winds being possible after 00Z.

Rest of Utah and southwest Wyoming...VFR conditions are expected
through the valid TAF period. Scattered showers and thunderstorms
will start in the early afternoon in southern Utah. Showers and
thunderstorms will build northward, but drier conditions will
result in better chances for gusty outflow winds later in the
afternoon into the evening. Thunderstorms will diminish after
03Z, but isolated to scattered rain showers will still be possible
in southern Utah.

&&

.FIRE WEATHER...High pressure will remain centered across the Four
Corners region for much of the next week. As Utah remains on the
west side of this high pressure, this will help to draw monsoonal
moisture northward into the state for much of the week. Expect the
first round of thunderstorms with wetting rain potential across
southern Utah today, spreading north and east Monday. Any
thunderstorms over the northern half of Utah will trend toward the
dry side and may contain gusty and erratic winds. By Monday, most
storms across the state will largely trend toward the wetter
side.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 18, 2:16 AM MST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
316 AM MDT Sun Jul 18 2021

UTZ101>131-WYZ021-190930-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
316 AM MDT Sun Jul 18 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop across the higher terrain
of Utah this afternoon and evening. Any showers and thunderstorms
will be capable of gusty and erratic winds. Thunderstorms across
southern Utah will be capable of heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monsoonal moisture will remain across the region through most of
the next week. Showers and thunderstorms will be capable of heavy
rain, gusty winds and small hail each afternoon and evening. Those
planning outdoor activities especially across particularly flood
prone areas of southern Utah should continue to monitor future
forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Salt Lake City radar (KMTX), 129 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

15 flash flood, 11 thunderstorm wind, 3 heavy rain, 2 hail, 1 heat, 1 flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
July 18, 1:42 PM MST
Where
Tooele County, 0.53 mi W of Vernon Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
40.100, -112.430

The Vernon automated weather station recorded a peak wind gust of 59 mph.

Thunderstorm Wind, Tooele

When
July 18, 1:45 PM MST
Where
Tooele County, 1.73 mi WNW of Pehrson Station
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.130, -112.380

The Vernon Hill automated weather station recorded a peak wind gust of 64 mph.

Flash Flood, Iron

When
July 18, 3:04 PM MST to 3:59 PM MST
Where
Iron County, 0.35 mi WNW of Old Irontown to 4.94 mi NE of Old Irontown
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.602, -113.456

Flash flooding washed out the main access road to Old Irontown from State Route 56. Emergency managers stated the road was closed until repaired.

Flash Flood, Beaver

When
July 18, 3:34 PM MST
Where
Beaver County, 3.21 mi SSW of Adamsville to 3.32 mi SSW of Adamsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.210, -112.830

Water and debris flowed across State Route 21.

Thunderstorm Wind, Tooele

When
July 18, 5:25 PM MST
Where
Tooele County, 1.74 mi SE of Dugway
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.230, -112.730

The English Village automated weather station recorded a peak wind gust of 62 mph.

Thunderstorm Wind, Tooele

When
July 18, 5:45 PM MST
Where
Tooele County, 12.32 mi W of (Dpg)michael Aaf Dug
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.150, -113.160

The Romeo and Centerline automated weather stations both recorded peak wind gusts of 59 mph.

Flash Flood, Iron

When
July 19, 1:37 PM MST to 2:37 PM MST
Where
Iron County, 3.1 mi NE of Cedar City to 3.46 mi ENE of (Cdc)cedar City Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.705, -113.034

Urban flash flooding was reported in Cedar City. A video received via social media showing water flowing down streets near the Ashdown Subdivision.

Flash Flood, Washington

When
July 19, 2:31 PM MST to 3:31 PM MST
Where
Washington County, 2.4 mi SW of Zion Lodge to 3.35 mi SSE of Zion National Park
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.226, -112.982

Zion National Park officials reported flash flooding in both the main canyon and in tributaries feeding the canyon from the east.

Heavy Rain, Iron

When
July 19, 4:00 PM MST to 5:00 PM MST
Where
Iron County, 1.29 mi WSW of Enoch
Reported by
Public
Coordinates
37.760, -113.040

Social media reports indicated urban flash flooding in Enoch. Radar estimates indicated in excess of 2 inches of rain.

Flash Flood, Iron

When
July 20, 12:24 PM MST to 2:24 PM MST
Where
Iron County, 9.89 mi SW of Enterprise Arpt to 10.65 mi WSW of Enterprise Arpt
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.600, -113.820

Flash flooding occurred in a tributary of Shoal Creek. An abandoned pickup truck was observed submerged in the water.

Flash Flood, Wayne

When
July 20, 12:40 PM MST to 1:40 PM MST
Where
Wayne County, 1.64 mi SSW of Fruita to 2.36 mi WNW of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.257, -111.259

Capitol Reef National Park officials reported flash flooding in Sulphur Creek, with water running 6-12 inches high. Also flash flooding occurred in the Fremont River and Grand Wash.

Flash Flood, Kane

When
July 20, 4:30 PM MST to July 21, 1:15 AM MST
Where
Kane County, 3.13 mi SE of Adairville to 1.57 mi SSE of Adairville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.086, -111.883

The Paria - Kanab gauge on the Paria River indicated a rise of 397 CFS, or about 1.5 feet.

Heat, Utah Valley

When
July 21, 12:45 PM PDT
Where
Utah Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.120, -111.670 (the zone’s center; the record gives no point)

A 9-year-old boy was found dead in a vehicle in American Fork on Wednesday, July 21, at around 1:45 p.m. It is believed the child was inside the car for approximately two hours before he was discovered. Temperatures in the vicinity of American Fork at the time were generally in the 90-95 degree Fahrenheit range.

Flash Flood, Wayne

When
July 21, 6:00 PM MST to 7:00 PM MST
Where
Wayne County, 2.69 mi WNW of Fruita to 1.2 mi WNW of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.299, -111.293

A Capitol Reef National Park official shared a video of flash flooding in Sulphur Creek.

Thunderstorm Wind, Tooele

When
July 21, 6:55 PM MST
Where
Tooele County, 0.87 mi NE of Wendover Af Aux Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
40.740, -114.020

The Wendover Port of Entry automated weather station recorded a peak wind gust of 64 mph.

Flood, Kane

When
July 21, 11:00 PM MST to July 22, 6:00 AM MST
Where
Kane County, 2.52 mi NNE of Adairville to 2.79 mi SE of Adairville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.154, -111.902

The Paria - Kanab gauge on the Paria River indicated a rise to 519 CFS, or about 1.5 feet.

Hail, Garfield

When
July 22, 12:20 PM MST
Where
Garfield County, Bryce Canyon
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
37.670, -112.170

An observer in Bryce Canyon National Park reported hail up to 1.5 inches in diameter.

Flash Flood, Garfield

When
July 22, 1:25 PM MST to 2:25 PM MST
Where
Garfield County, 0.55 mi W of Tropic to 0.26 mi NW of Tropic
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.620, -112.090

A weather spotter reported water running down streets in Tropic.

Lightning, Washington

When
July 22, 1:30 PM MST
Where
Washington County, 0.69 mi N of St George
Property damage
$10,000
Reported by
Newspaper
Coordinates
37.110, -113.580

A lightning bolt blew a four foot wide hole through the roof of a St. George home starting a fire. No one was hurt.

Flash Flood, Beaver

When
July 22, 1:43 PM MST to 2:43 PM MST
Where
Beaver County, 2.85 mi W of Milford to 3.57 mi WNW of (Mlf)milford Muni Ar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.396, -113.073

Beaver County dispatch and emergency management personnel reported street flooding in Milford with water 3 feet deep. In addition, debris from flooding was reported on State Route 21 near Milford. The Milford automated weather station recorded 1.10 inches of rain in one hour.

Heavy Rain, Sevier

When
July 22, 2:53 PM MST to 3:53 PM MST
Where
Sevier County, Richfield
Reported by
Public
Coordinates
38.770, -112.080

Widespread standing water and urban flooding was reported in Richfield. Radar estimates indicated 1-1.25 inches of rain over a brief period.

Flash Flood, Garfield

When
July 22, 3:00 PM MST to 6:00 PM MST
Where
Garfield County, 4.87 mi S of Boulder to 1.79 mi SE of Boulder
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.830, -111.410

Grand Staircase-Escalante National Monument officials reported flash flooding along the Escalante River and Calf Creek.

Flash Flood, Kane

When
July 22, 3:00 PM MST to 8:00 PM MST
Where
Kane County, 8.19 mi N of Paria to 8.41 mi SSE of Adairville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.367, -111.975

The Paria - Kanab gauge on the Paria River indicated a 3 foot rise, with peak flows of 1800 CFS.

Flash Flood, Garfield

When
July 22, 3:30 PM MST to 4:30 PM MST
Where
Garfield County, 17.18 mi NE of Boulder to 25.74 mi NE of Boulder
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.062, -111.181

Capitol Reef National Park officials reported flash flooding in Sheets Gulch.

Flash Flood, Utah

When
July 22, 5:15 PM MST to 6:45 PM MST
Where
Utah County, 1.28 mi SW of Tucker to 1.39 mi W of Tucker
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
39.916, -111.336

Runoff from a heavy rain event over the Coal Hollow Fire Burn Scar flowed over railroad tracks and onto the south shoulder of U.S. Highway 6.

Thunderstorm Wind, Salt Lake

When
July 22, 6:15 PM MST
Where
Salt Lake County, 0.52 mi E of Butlerville
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
40.620, -111.810

A large tree was uprooted and crashed into a home in Butlerville, placing a hole in the roof. Damage to an awning was also noted. The time of the event was estimated from radar.

Hail, Salt Lake

When
July 22, 6:15 PM MST
Where
Salt Lake County, 1.25 mi WNW of Redwood
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.730, -111.950

Hail up to 0.75 inches in diameter was reported.

Thunderstorm Wind, Salt Lake

When
July 22, 6:30 PM MST
Where
Salt Lake County, 0.52 mi W of Murray
Measured
56 kt (64 mph) estimated gust
Property damage
$250,000
Reported by
Public
Coordinates
40.670, -111.890

Power lines were snapped in Murray, with multiple large trees uprooted throughout town. Carport and car damage occurred, as did damage to business signs and rooftops.

Thunderstorm Wind, Davis

When
July 22, 6:30 PM MST
Where
Davis County, 1.57 mi E of Bountiful
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
40.880, -111.850

A wind gust of 74 mph was recorded in Bountiful.

Thunderstorm Wind, Salt Lake

When
July 22, 6:30 PM MST
Where
Salt Lake County, 0.69 mi N of Herriman
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.530, -112.030

An automated weather station recorded a 60 mph wind gust in Daybreak. Additionally, storm drains were overwhelmed by heavy rainfall.

Thunderstorm Wind, Salt Lake

When
July 22, 6:30 PM MST
Where
Salt Lake County, 0.69 mi N of Midvale
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
40.610, -111.900

Multiple trees fell on homes in the Midvale area. Additionally, power outages occurred.

Flash Flood, Utah

When
July 22, 7:00 PM MST to 7:44 PM MST
Where
Utah County, 1.52 mi NE of Mapleton to 2.78 mi ENE of Mapleton
Cause
Heavy Rain / Burn Area
Reported by
Fire Department/Rescue
Coordinates
40.148, -111.563

Heavy rain over the Ether Hollow Fire Burn Scar produced a debris flow that moved across Quiet Meadows Lane on the outskirt of Mapleton.

Heavy Rain, Salt Lake

When
July 22, 7:15 PM MST to 8:15 PM MST
Where
Salt Lake County, 2.09 mi W of Ft Douglas
Reported by
Public
Coordinates
40.780, -111.870

In Salt Lake City, flooding with water in excess of a depth of 6 inches, occurred at the intersection of 100 S and 300 E. Flooding also occurred in common areas of a complex at 300 S and 300 W.

Thunderstorm Wind, Salt Lake

When
July 22, 7:30 PM MST
Where
Salt Lake County, 1.57 mi E of Bennion
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
40.630, -111.900

Downed trees damaged homes, roofing, and a shed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Utah Valley2021-07-219MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973774, 973775, 973600, 973599, 973776, 973777, 973601, 973602, 974276, 973603, 973605, 974239, 974534, 973606, 973778, 974264, 973779, 973607, 973780, 973608, 974277, 973609, 973615, 973610, 973611, 974266, 974267, 974268, 974269, 974272, 974274, 973616, 974284, 974275.